Lake Superior, 2013Marine Thunderstorm Wind in Lake Superior, August 29, 2013
August 29, 2013 · NWS MQT · 1 event in 1 county or zone
Strong thunderstorms formed over Saxon Harbor on the afternoon of the 29th producing wind gusts in excess of 40 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms formed over Saxon Harbor on the afternoon of the 29th producing wind gusts in excess of 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 29, 12:49 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 29, 12:49 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
149 PM EDT THU AUG 29 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 428 AM EDT THU AUG 29 2013
LATEST SATELLITE IMAGERY CONTINUES TO SHOW MID/UPPER LEVEL RIDGE
OVER THE CENTRAL U.S. WITH A SHORT WAVE RIDING THE RIDGE INTO
WESTERN NORTH DAKOTA THIS MORNING. THIS SHORT WAVE CONTINUES TO
INITIATE SHOWERS AND THUNDERSTORMS OVER THE NORTHERN PLAINS. OVER
UPPER MICHIGAN...WEAK SFC HIGH PRESSURE CONTINUES TO LINGER OVER THE
AREA AND WILL HELP KEEP WINDS LIGHT OVER THE REGION THROUGH THE DAY.
A WARM AND MOIST AIRMASS REMAINS OVER THE AREA AND AS A RESULT
TEMPERATURES WILL ONCE AGAIN WARM TO WELL ABOVE NORMAL READINGS AS
850 MB TEMPS RUNNING AT 18-20C OVER THE AREA. HOWEVER...INCREASING
HIGH CLOUDS FROM CONVECTION OVER THE NORTHERN PLAINS WILL HELP
MODERATE HIGHS A BIT.
APPROACH OF SHORT WAVE WILL BRING AN INCREASING CHANCE FOR
CONVECTION OVER THE WESTERN U.P. THIS AFTERNOON. PLENTY OF MOISTURE
IS AVAILABLE AND THE AREA WITH DEWPOINTS REMAINING IN THE 60S AND
THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE DURING THE DAY WITH SB
CAPES CLIMBING INTO THE 2-2.6K J/KG RANGE WHILE LI/S FALL TO -5.
HOWEVER...THE MORE UNSTABLE AIR IS EXPECTED TO THE SW OF THE AREA
ALONG SFC BOUNDARY. BETTER FORCING ALOFT WILL HOLD OFF UNTIL SHORT
WAVE ARRIVES LATER ON...BUT WITH LATEST MODELS BEING SLIGHTLY MORE
PROGRESSIVE WITH THIS FEATURE EXPECT SOME SCT SHOWERS AND
THUNDERSTORMS TO ARRIVE OVER THE WESTERN U.P. AFTER MID AFTERNOON.
WITH WEAK LAKE BREEZE DEVELOPING OVER THE CENTRAL AND EAST THERE MAY
BE ENOUGH SFC CONVERGENCE TO INITIATE SHOWERS THERE. WITH LESS
INSTABILITY NOTED OVER THE EAST HAVE OPTED NOT TO MENTION THUNDER AT
THIS TIME BUT THIS WILL NEED TO BE WATCHED.
PRECIPITATION SPREADS IN EARNEST ACROSS THE AREA TONIGHT AS SHORT
WAVE MOVES IN. MODELS HAVE TRENDED FURTHER NORTH WITH THE BULK OF
THE PRECIPITATION WHERE THE BETTER UPPER LEVEL SUPPORT TO EXIST AND
HAVE FOLLOWED THAT TREND. HEAVIEST RAINS EXPECTED DURING THE
OVERNIGHT HOURS AS INDICATED BY 850-500 MB Q VECTOR CONVERGENCE.
PRECIPITATION SHOULD BE ENDING OVER THE FAR WESTERN SECTION OF LAKE
SUPERIOR BY 12Z AS 7H TROUGH AXIS SHIFTS BY. COLD AIR ADVECTION
HOLDS OFF UNTIL AFTER 12Z THUS THE AREA WILL EXPERIENCE ANOTHER WARM
NIGHT.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 428 AM EDT THU AUG 29 2013
FRIDAY THROUGH SATURDAY...A SHORTWAVE SHIFTING AROUND THE NORTHERN
FRINGES OF A MASSIVE RIDGE...POSITIONED OVER MUCH OF THE CENTRAL
U.S....IS PROGGED TO MOVE FROM THE ARROWHEAD OF MN LATE THURSDAY
NIGHT INTO MUCH OF UPPER MI THROUGH THE DAY FRIDAY. THE GFS/EC HAVE
SIMILAR SOLUTIONS. THE 00Z/29 NAM HAS SLOWED THE WAVE DOWN BY A FEW
HOURS WHICH MATCHES UP A BIT BETTER WITH THE GFS/EC. THE NAM AND GEM
TAKE SHORTWAVE FARTHER NORTH AND ALSO TAKE THE SURFACE LOW NORTH OF
THE U.P. MU CAPE VALUES OVER MUCH OF UPPER MI/NORTHERN WI WILL
DECREASE TO NEAR 500 TO 700 J/KG EARLY FRIDAY MORNING. DEEP LAYER
SHEAR VALUES ARE PROGGED TO BE AROUND 25 TO 30 KNOTS LATE THURSDAY
NIGHT INTO VERY EARLY FRIDAY MORNING WHICH WOULD ALLOW FOR SOME OF
THE STORMS TO BECOME STRONG TO SEVERE. THE DIURNAL LLJ FROM LATE
THURSDAY NIGHT WILL WEAKEN TOWARD FRIDAY MORNING...THIS...ALONG WITH
DECREASING INSTABILITY WILL ALLOW THE SEVERE THREAT TO DIMINISH BY
MID FRIDAY MORNING. THE DECREASED LLJ WILL ALSO HELP TO LIMIT
CONVERGENCE AT THE NOSE OF THE JET...DECREASING THE OVERALL FORCING.
THIS SHOULD CAUSE AN OVERALL DOWNWARD TREND IN THE OVERALL COVERAGE
OF CONVECTION THROUGH FRIDAY MORNING.
BY FRIDAY AFTERNOON THE UPPER LEVEL 500MB SHORTWAVE IS PROGGED TO BE
OVER MUCH OF THE EASTERN HALF OF THE UPPER PENINSULA AS THE
ASSOCIATED SURFACE LOW SHIFTS INTO CENTRAL WI. THIS ALONG WITH A
DIURNAL INCREASE IN STABILITY OVER THE CENTRAL PORTIONS OF THE UPPER
PENINSULA WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST...MAINLY FOCUSED OVER THE EASTERN HALF. SHEAR VALUES WILL
AGAIN BE AROUND 20 TO 25 KNOTS OVER THESE AREAS...A COUPLE STRONG
STORM ARE POSSIBLE FRIDAY AFTERNOON...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED. BY FRIDAY EVENING AND INTO THE DAY SATURDAY...A
WEAK SURFACE RIDGE WILL BUILD INTO THE AREA AS THE SHORT WAVE SHIFTS
INTO THE LOWER GREAT LAKES. THIS WILL ALLOW FOR CLEARING SKIES AND
DRY CONDITIONS TO BUILD INTO THE AREA AS THE NEXT AREA OF LOW
PRESSURE BECOMES ORGANIZED OVER SOUTHERN MANITOBA AND SASKATCHEWAN.
SATURDAY NIGHT THROUGH MONDAY...THE DEVELOPING SURFACE LOW WILL
SHIFT FROM MANITOBA INTO THE UPPER GREAT LAKES REGION. THE GFS/EC
HAVE THE LOW OVER WESTERN ONTARIO SATURDAY NIGHT WITH A COLD FRONT
TRAILING SOUTHWARD INTO THE CENTRAL PLAINS. AT THE SAME TIME EACH
HAVE AN UPPER LEVEL 500 MB TROUGH OVER THE SAME AREA...WITH THE EC
MAINTAINING A SLIGHTLY MORE INTENSE TROUGH. SUNDAY INTO SUNDAY NIGHT
CONSIDERABLE DIFFERENCES BEGIN TO APPEAR BETWEEN THE EC/GFS AS THE
EC INTENSIFIES THE SURFACE LOW AND SHIFTS IT EASTWARD INTO CENTRAL
ONTARIO WHILE KEEPING THE MORE INTENSE UPPER LEVEL 500 MB TROUGH
OVER MUCH OF THE UPPER PENINSULA. THE 18Z GFS WAS CLOSER TO THE
EC...HOWEVER THE 00Z GFS IS SIGNIFICANTLY DIFFERENT FROM THE EC AS
WELL AS 18Z RUN OF THE GFS. MORE WEIGHT WILL BE PLACED ON THE EC AS
THE MODEL HAS BEEN MORE CONSISTENT FROM RUN TO RUN. THE MORE
NORTHERLY TRACK SHOWN BY THE EC WOULD KEEP A MORE NARROW BAND OF
SHOWERS AND THUNDERSTORMS OVER THE AREA THROUGH SATURDAY
EVENING...MAINLY ALONG AND JUST AHEAD OF THE COLD FRONT PRESSING
INTO THE REGION WITH THE MORE WIDESPREAD RAINFALL REMAINING OVER
CENTRAL ONTARIO...CLOSER TO THE LOW. BY SUNDAY NIGHT THE LOW SHIFTS
INTO WESTERN QUEBEC AS THE COLD FRONT SHIFTS EASTWARD INTO THE LOWER
GREAT LAKES TAKING THE CHANCES OF SHOWERS AND THUNDERSTORMS WITH IT.
THE UPPER LEVEL 500 MB TROUGH WILL LINGER OVER THE AREA THROUGH THE
DAY MONDAY ALLOWING TEMPERATURES TO COOL SIGNIFICANTLY...WITH HIGH
TEMPERATURES ONLY REACHING INTO THE LOW 60S...WHICH IS ABOUT 10
DEGREES BELOW NORMAL.
MONDAY NIGHT THROUGH WEDNESDAY...THE UPPER LEVEL 500 MB TROUGH
WILL CONTINUE TO SHIFT EASTWARD TO THE EASTERN SEABOARD ALLOWING THE
HEIGHTS TO RISE OVER MUCH OF THE UPPER GREAT LAKES REGION THROUGH
TUESDAY. AT THE SAME TIME A SURFACE RIDGE WILL BUILD INTO THE AREA
ALLOWING FOR DRY CONDITIONS AND CLEARING SKIES AS LITTLE MOISTURE
LINGERS IN THE 1000-500MB LAYER. SIGNIFICANT MODEL DIFFERENCE APPEAR
TUESDAY NIGHT INTO WEDNESDAY AS THE EC INTENSIFIES AN UPPER LEVEL
500 MB LOW OVER CENTRAL CANADA AND SHIFTS IT SOUTHWARD INTO THE MUCH
OF THE NORTHEASTERN U.S. WHILE THE GFS KEEPS THE LOW MUCH FARTHER
NORTH WITH ONLY SLIGHT TROUGHING OVER THE UPPER GREAT LAKES REGION.
IF THE EC IS CORRECT THIS WOULD MEAN MUCH COOLER THAN NORMAL
TEMPERATURES FOR THE LAST HALF OF NEXT WEEK. AT THIS POINT WILL
STICK WITH A CONSENSUS OF THE MODELS FOR TUESDAY NIGHT INTO
WEDNESDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 142 PM EDT THU AUG 29 2013
UNCERTAINTY IN TIMING SHOWERS AND THUNDERSTORMS MAKES FOR A LOWER
CONFIDENCE FORECAST. CONFIDENCE IS HIGH THAT A CLUSTER OF SHOWERS
AND THUNDERSTORMS WILL MOVE ACROSS IWD LATE THIS AFTERNOON/EARLY
THIS EVENING. CONFIDENCE IS ALSO HIGH THAT ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WILL MOVE THROUGH TONIGHT INTO EARLY FRIDAY
SOMEWHERE ACROSS THE REGION...BUT EXACTLY WHERE AND WHEN THOSE MOVE
THROUGH IS QUITE UNCERTAIN. ALONG WITH THAT UNCERTAINTY WITH THE
CONVECTION...CIG/VIS IS ALSO UNCERTAIN. SHORTER TERM PART OF THE
FORECAST IS PROBABLY PRETTY RELIABLE THIS PERIOD...BUT LATER THIS
EVENING INTO TONIGHT...PREDICTABILITY IS MUCH LOWER.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 428 AM EDT THU AUG 29 2013
PATCHY FOG WILL PERSIST THROUGH TODAY AS RELATIVELY HIGH DEWPOINTS
AND TEMPERATURE INVERSION REMAIN IN PLACE OVER LAKE SUPERIOR. COOLER AND
DRIER AIR WILL BEGIN MOVING INTO THE AREA FOR THE WEEKEND...THIS WILL
BREAK DOWN THE TEMPERATURE INVERSION...ALLOWING THE FOG TO FINALLY
DISSIPATE. LIGHT WINDS...LESS THAN 15 KNOTS...WILL PREVAIL THROUGH
MUCH OF THE FORECAST PERIOD AS THE PRESSURE GRADIENT REMAINS LIGHT
UNDER THE INFLUENCE OF RIDGING ALOFT. THE PRESSURE GRADIENT WILL
TIGHTEN SUNDAY NIGHT WITH THE PASSAGE OF A COLD FRONT AND ASSOCIATED
AREA OF LOW PRESSURE THAT WILL PASS JUST TO THE NORTH OF LAKE
SUPERIOR. BEHIND THE COLD FRONT...NORTHWEST WINDS ARE EXPECTED TO
INCREASE INTO THE 15 TO 25 KNOT RANGE SUNDAY NIGHT THROUGH MONDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...RJT
LONG TERM...KEC
AVIATION...TITUS
MARINE...KEC
Hazardous weather outlook, Aug 29, 4:00 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
500 AM EDT THU AUG 29 2013
MIZ001>007-009>014-084-085-301200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
500 AM EDT THU AUG 29 2013 /400 AM CDT THU AUG 29 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON OVER FAR
WESTERN UPPER MICHIGAN. EXPECT THUNDERSTORMS TO CONTINUE ACROSS THE
ENTIRE AREA TONIGHT. SOME STORMS MAY BE STRONG AND PRODUCE GUSTY
WINDS...SMALL HAIL AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST THROUGH THE
DAY FRIDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-301200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
500 AM EDT THU AUG 29 2013 /400 AM CDT THU AUG 29 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON OVER WESTERN
LAKE SUPERIOR. EXPECT THUNDERSTORMS TO CONTINUE ACROSS THE ENTIRE
AREA TONIGHT. SOME STORMS MAY BE STRONG AND PRODUCE GUSTY
WINDS...SMALL HAIL AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL DIMINISH THROUGH FRIDAY AFTERNOON.
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-301200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
500 AM EDT THU AUG 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL DIMINISH THROUGH FRIDAY EVENING. THUNDERSTORMS
WILL ALSO BE POSSIBLE SUNDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KEC
Marine Thunderstorm Wind, Saxon Harbor Wi to Black River Mi
- When
- August 29, 2:00 PM EST to 2:10 PM EST
- Where
- Saxon Harbor Wi to Black River Mi forecast zone, 0.97 mi SW of Saxon Harbor Wi
- Measured
- 40 kt (46 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.561, -90.436
Wind gusts at the Saxon Harbor GLOS measured between 40 and 46 mph during the period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Minnesota, August 29, 20131 death · 1 event
- Flash Flooding and Flood in California, August 29 to 30, 2013$515,000 · 61 kt wind · 7 events
- Flash Flooding in California, August 29 to 31, 2013$249,000 · 16 events
- Damaging Wind in Washington, August 29, 2013$240,000 · 57 kt wind · 1 event
- Flash Flood in Pennsylvania, August 29, 2013$100,000 · 1 event
- Tornadoes and Hail in Minnesota, August 29, 2013EF1 · 12 events
- Flash Flooding and Damaging Wind in Arizona, August 29 to 31, 2013$30,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Montana, August 29, 2013$31,000 · 52 kt wind · 7 events
- Flash Flood and Debris Flow in Arizona, August 29, 2013$21,000 · 2 events
- Hail and Damaging Winds in North Dakota, August 29, 20132.5 in hail · 12 events
- Flash Flooding and Damaging Wind in Arizona, August 29 to 30, 201360 kt wind · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 29, 2013$9,000 · 56 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467271.